Transient cerebral dysfunction following chemotherapy for osteogenic sarcoma

Authors

  • Dr Jeffrey C. Allen MD,

    Corresponding author
    1. Departments of Pediatrics and Neurology, Memorial Sloan-Kettering Cancer Center and Cornell University Medical College, New York, NY
    • Department of Pediatrics, Memorial Hospital, 1275 York Ave, New York, NY 10021
    Search for more papers by this author
  • Gerald Rosen MD

    1. Departments of Pediatrics and Neurology, Memorial Sloan-Kettering Cancer Center and Cornell University Medical College, New York, NY
    Search for more papers by this author

Abstract

An unusual neurological syndrome occurred in 4 of 158 patients treated for osteogenic sarcoma with combination chemotherapy. There was an abrupt onset of focal cerebral deficits approximately ten days after chemotherapy with vincristine and high-dose methotrexate plus citrovorum factor rescue. The syndrome was short lived and always occurred early in the course of treatment. Prolonged neurological deficits remained in 2 patients. When similar chemotherapy was reinstituted in the 4 patients, no further neurological complications ensued. Possible causes include a leukoencephalopathy related to methotrexate or an embolic cerebral vasculopathy related to necrotic tumor microemboli emanating from the lungs.

Ancillary